Alert archive / Michigan / Red Flag Warnings in 2023
Red Flag Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at May 16, 2023, 7:26 AM EDT for 8 counties in Michigan. It took effect at May 16, 2023, 10:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2023, 7:26 AM EDT (11:26 UTC)
- In effect from
- May 16, 2023, 10:00 AM EDT
- Expired
- May 16, 2023, 8:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI, Missaukee County, MI, Ogemaw County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 75 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 11.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3115 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145 WWUS83 KAPX 161126 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 726 AM EDT Tue May 16 2023 ...Red Flag Warning Late this Morning into early this Evening... .DISCUSSION...Temperatures warming into the 70s...combined with critical relative humidity values between 22 and 30 percent and winds gusting as high as 20-25 mph will result in dangerous fire weather conditions late this morning into early this evening across much of northern Lower Michigan. MIZ030-032>036-041-042-161930- /O.NEW.KAPX.FW.W.0005.230516T1400Z-230517T0000Z/ Alcona-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- 726 AM EDT Tue May 16 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... The National Weather Service in Gaylord has issued a Red Flag Warning, which is in effect from 10 AM this morning to 9 PM EDT this evening. The Fire Weather Watch is no longer in effect. * WIND...West turning north early this afternoon sustained between 8 to 12 mph with gusts as high as 20-25 mph. * HUMIDITY...As low as 22 to 30 percent. * TEMPERATURES...68 to 77 degrees. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
215 WWUS83 KAPX 161847 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 247 PM EDT Tue May 16 2023 ...Red Flag Warning Late this Morning into early this Evening... .DISCUSSION...Temperatures warming into the 70s...combined with critical relative humidity values between 24 and 30 percent and winds gusting as high as 20-25 mph will result in dangerous fire weather conditions into early this evening across parts of northern lower Michigan. MIZ030-032>036-041-042-170000- /O.CON.KAPX.FW.W.0005.000000T0000Z-230517T0000Z/ Alcona-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- 247 PM EDT Tue May 16 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WIND...North to northwest winds sustained between 10 to 15 mph with gusts as high as 20-25 mph. * HUMIDITY...As low as 24 to 30 percent. * TEMPERATURES...68 to 77 degrees. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 16, 6:44 AM EDT, 42 minutes earlier.
Area forecast discussion, May 16, 6:44 AM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
644 AM EDT Tue May 16 2023
.NEAR TERM...(Today through Tonight)
Issued at 345 AM EDT Tue May 16 2023
...Areas of frost likely again tonight...
High Impact Weather Potential...flirting with red flag fire wx
conditions today in my se zones. Frost chances increasing tonight.
A cold front is just north of Lk Huron and crossing northern
Superior, dropping southward. A wave is along this front in n
central Superior. These features are forced by a fast-moving,
digging shortwave, rotating around a broader ne Canada upper low.
The front will cross the area fairly quickly today (exiting south
by late afternoon), resulting in veering winds and the onset of
cold/dry advection.
Precip chances aren't terribly impressive. A band of thicker
layered clouds is on the cool side of the front, and will invade
the area for several hours today. Better forcing/moisture will
pass us by to the ne. But the 5k-15k ft layer will moisten
appreciably over eastern upper MI this morning. Further, lapse
rates will steepen to 7-7.5C/km when lifting from 700mb this
morning. Will mention a stray shower possible this morning in
eastern upper MI, especially Chippewa Co. Otherwise no precip,
just a band of partly to mostly cloudy skies dropping southward
across the area, decaying/exiting toward sunset. Behind the band,
eastern upper will clear fastest, by 4 pm or so.
Temps will warm nicely in the mostly clear skies ahead of the
front. (And noting that temps are still in the 50s in many places
at this hour.) Temps will be further warmed in the se by
downsloping w to nw winds. Mid to upper 70s are expected along and
s of a line from W Branch to OSC. Not surprising, this is also
where RH levels are lowest, bottoming out right at critical values
of circa 25%. Consideration was given toward issuing the Red Flag
Warning for Ogemaw-Iosco-Gladwin-Arenac Cos. But with this /not/
looking like a clear-cut case, and with green-up advancing every
single day, am going to let the next shift chat with land
management types later this morning.
Highs from around 60f in central/western Chip Co, to upper 70s
near Saginaw Bay.
Skies quickly clear this evening, and stay that way. The pressure
gradient is somewhat tight behind the departing front, but with
clear skies, expect all but well-exposed locations to decouple.
Temp guidance has gone colder tonight, with a lot of mid 30s
(noting that good ol' MOS has plenty of lower 30s in the usual
colder spots). Am going a get a frost advis up for most of
northern lower MI, excepting Gladwin/Arenac, and Leelanau. Note
that for coastal counties, inland areas are much more likely to
have frost issues than closer to the coast. (Also note we are not
issuing frost headlines for eastern upper MI yet.)
Min temps 30s.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 345 AM EDT Tue May 16 2023
High Impact Weather Potential...Areas of frost Wednesday night, Fire
weather potential for Thursday.
Pattern Synopsis/Forecast and Possible Impacts...Wednesday, with the
front having gone through, the day before, the temperatures cool so
that we struggle to get to 60 in may areas. With the sunshine, not
sure that there won't be some temperatures that won't get to 60.
However with the sfc high over us and the cool air, we will radiate
again, allowing for temperatures to cool to the mid 30s at least. So
expecting areas of frost over portions of the forecast area.
Thursday, with the 500 mb high having built into the region, and
Hudson Bay high having descended into New England/Lower Great Lakes,
the return flow will warm the region significantly so that
temperatures will be in the lower to possibly mid 70s, the min RH
will be 25% or lower again and the winds will be SW at 10-15 mph and
gusts to 20 mph. So we are pushing for another possible critical
fire weather day. However, in the evening, the rain begins to move
in with the cold front. The ECMWF/CMC is slower with this system so
it may not get into the forecast area until Friday.
.LONG TERM...(Thursday night through Monday)
Issued at 345 AM EDT Tue May 16 2023
High Impact Weather Potential...Minimal at this point, but could see
some critical Fire days early next week.
Extended (Friday through Monday)...Friday, The GFS has rain showers
in N Lower and the UP by 12z/Fri, while the ECMWF has it just
getting into the forecast area, by then. The CMC doesn't bring any
chances in until late Friday afternoon or early evening, and that's
mainly NW Lower and E Upper. Think that the ECMWF middle ground is
probably the better solution. The NBM is more toward the GFS idea at
this point, So the rain may be over done. Saturday, Based on the
Friday solutions, the models are about the same with timing, as the
GFS is drying out. The ECMWF dries out by Saturday night, and the
CMC has showers through the night and dries out Sunday. Sunday,
Looks dry on the models, although the GFS and CMC are trying to
start some showers as the front moves through the region. ECMWF is
dry, as is the NBM. Monday, the day is dry, but the night looks to
have rain on the ECMWF. The GFS, CMC and NBM are dry through Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 644 AM EDT Tue May 16 2023
VFR.
Hazy/smoky sky presently, but little actual cloud cover. Mid
clouds will increase from the north, as a cold front crosses the
area today. Skies rapidly clear heading into tonight.
Initial w winds will veer nw and n today, and become a touch
gusty. Winds become light tonight.
&&
.MARINE...
Issued at 345 AM EDT Tue May 16 2023
A cold front is dropping south across Lk Superior early this
morning, and this front will continue south across the area today.
West winds ahead of the front will become nw and then n behind it
today, while also becoming somewhat gustier. Will take a harder
look at whether a small craft advisory may be needed, especially
on parts of Lk Huron. Somewhat breezy ne winds tonight, will
become light/variable by Wed night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 1 AM to 7 AM EDT Wednesday for MIZ016>018-
021>036-099.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...JZ
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...JZ
MARINE...JZHazardous weather outlook, May 16, 3:51 AM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 351 AM EDT Tue May 16 2023 MIZ016>018-020>036-041-042-086>088-095>099-171200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 351 AM EDT Tue May 16 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Areas of frost are likely tonight in much of northern lower Michigan. See ongoing frost advisories for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Frost is also possible late Wednesday night. Critical fire weather conditions are possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 351 AM EDT Tue May 16 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:48 AM EDT | Frost Advisory | APX | Alcona, Alpena, Antrim, Benzie, Charlevoix, Cheboygan and 15 more | 27 hr |
| May 16, 9:50 AM EDT | Small Craft Advisory | APX | 16 hr |
Nearby
Red Flag Warnings in Michigan, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.